Arizona, 2021

Flash Flooding and Hail in Arizona, August 16, 2021

August 16, 2021 · NWS FGZ · 5 events in 3 counties and zones

Deep moisture over northern Arizona allowed severe thunderstorms to form and produce damaging wind, heavy rain, and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep moisture over northern Arizona allowed severe thunderstorms to form and produce damaging wind, heavy rain, and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST Mon Aug 16 2021

.SYNOPSIS...Scattered thunderstorms will continue today, with the
best coverage along and south of the Mogollon Rim where a few
strong to severe storms are possible. Expect more widespread
showers and storms and cooler temperatures by mid next week before
a drying trend arrives toward the end of the week.

&&

.UPDATE...Active day in store for northern Arizona. This mornings
FGZ sounding shows atmospheric moisture well above normal (PW
0.9"), bulk shear in the 75 percentile, and instability (MUCAPE)
over 90th percentile. To add to the mix, we have a weak wave
rotating southward near the Four Corners this afternoon, which
will enhance convective development. High resolution models are
very agressive with the development of organized convection
(linear MCS) over the Rim and moving to the south or southwest
later this afternoon and evening - and don't see any reason to
disagree. Mean storm motion is not too high (around 10kt) and
expect the flood threat to be significant, especially early in the
convective cycle today. Minor updates have been made to the
short- term forecast this morning.

&&

.PREV DISCUSSION /311 AM MST/...Expect another round of scattered
storms this afternoon, moving from the north. With a very moist
and unstable environment in place, there will be a threat of
severe thunderstorms and localized flash flooding.

Tuesday and Wednesday still look to be our big weather event days
for the week, with low level moisture increasing up into northern
Arizona. Anticipate more widespread coverage of storms with
hazards being flash flooding and the potential for an increased
chance of severe storms.

Thursday onward a downturn in storm activity looks to be possible
with dry air taking over the region. Expect isolated shower
activity at most with temperatures warming to near normal.

&&

.AVIATION...For the 18Z package...Expect coverage of showers and
storms to increase this afternoon...most numerous from KFLG to
KRQE southward with localized IFR in the stronger storms. Storms
will likely continue through the evening hours, decreasing after
07Z. Outside of storms, expect winds of 10-15 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Shower and thunderstorm coverage is expected to
increase today and Tuesday. Some storms may become severe producing
strong wind, hail and heavy rain. Winds outside of storms will be
generally light, with temperatures cooling slightly on Tuesday.

Wednesday through Friday...Chances for showers and thunderstorms
continue Wednesday, with a gradual downturn by Thursday and Friday.
Temperatures are expected to be slightly below normal with breezy
afternoon winds developing Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK/Kobold
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 16, 9:45 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 N WILLIAMS            35.33N 112.18W
08/15/2021  E1.75 INCH       COCONINO           AZ   PUBLIC

            I DONT REMEMBER THE TIME, PROBABLY ABOUT THE
            SIZE OF A GOLF BALL. N CATARACT DR WILLIAMS,
            AZ. (TIME ESTIMATED FROM WARNING).

&&

DB
Local storm report, Aug 16, 11:42 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 NNW WILLIAMS          35.36N 112.20W
08/15/2021  E1.75 INCH       COCONINO           AZ   PUBLIC

            HAILSTONES AT JUNIPINE ESTATES SUNDAY
            AFTERNOON NORTH OF WILLIAMS. (PHOTO INCLUDED
            IN REPORT WITH WHAT LOOKED LIKE GOLF BALL
            SIZED HAIL). IT WAS A LITTLE AFTER 2:00PM.
            OUR VEHICLES TOOK DIRECT HITS, EVEN TO THE
            GLASS, BUT THE STONES WOULD SHATTER LIKE
            SHRAPNEL SENDING FRAGMENTS OVER 50 FEET IN
            ALL DIRECTIONS. ONLY LASTED A FEW MINUTES.

&&

DB
Special weather statement, Aug 16, 11:55 AM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Mon Aug 16 2021

AZZ011-161930-
Chuska Mountains and Defiance Plateau-
1255 PM MDT Mon Aug 16 2021

...Two strong thunderstorms will impact portions of Apache County
through 130 PM MDT...

At 1253 PM MDT, Doppler radar was tracking two strong thunderstorms
near Lupton and Window Rock, or 23 miles west of Gallup, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lupton, Oak Springs Valley, Window Rock and St. Michaels.

This includes the following highways...
 Interstate 40 between mile markers 350 and 359.
 State Route 264 between mile markers 462 and 474.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3525 10905 3519 10917 3580 10932 3582 10911
      3548 10904
TIME...MOT...LOC 1853Z 329DEG 6KT 3539 10913

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DB
Local storm report, Aug 16, 12:17 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             HEBER-OVERGAARD         34.42N 110.57W
08/16/2021  E0.50 INCH       NAVAJO             AZ   PUBLIC

&&

The radar

The Flagstaff radar (KFSX), 59 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Navajo

When
August 16, 1:52 PM MST
Where
Navajo County, 2.15 mi SSE of Heber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -110.590

A trained spotter reported one inch diameter hail near Heber-Overgaard.

Hail, Coconino

When
August 16, 2:40 PM MST to 3:13 PM MST
Where
Coconino County, 5.34 mi SSW of Walnut Canyon to 1.79 mi SE of Kachina Village
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.080, -111.520

A trained spotter reported one inch diameter hail 8 miles east of Mountainaire at 2:48 PM MST. One and a half inch hail was reported in Mountainaire at 3:01 PM. Two inch diameter hail was reported 4 miles east of the Flagstaff Airport at 3:13 PM MST. Two and a half inch hail was reported along Lake Mary Road. Several homes had roof damage.

Flash Flood, Navajo

When
August 16, 3:50 PM MST to 5:50 PM MST
Where
Navajo County, 2.53 mi N of Heber to 5.92 mi SSW of Heber
Cause
Heavy Rain
Reported by
Public
Coordinates
34.466, -110.607

Numerous low water crossings were flooded and roads were closed due to flash flooding in the Heber area.

Flash Flood, Apache

When
August 16, 4:30 PM MST to 6:00 PM MST
Where
Apache County, 4.27 mi NW of Concho to 3.82 mi WSW of Concho
Cause
Heavy Rain
Reported by
Public
Coordinates
34.514, -109.652

Many roads were flooded in Concho. Water was up to the door steps of businesses.

Flash Flood, Apache

When
August 16, 6:00 PM MST to 8:00 PM MST
Where
Apache County, 6.37 mi NW of Hunt to 7.96 mi WSW of Hunt Green Vly Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.664, -109.701

Arizona Department of Transportation reported that Highway 180A was closed due to flooding at mile post 347. Pictures on social media showed water at least a foot deep on roadways in this area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983260, 983262, 983267, 983273, 983278.